We searched MEDLINE, the Cochrane Library and EMBASE to identify studies reporting any dermatological reaction in patients exposed to anti-TNF for treatment of IBD. The incidence of dermatological complications in the entire review population was pooled by meta-analysis of data from individual studies using the random effects model. Pooled estimates in male and female patients and in patients treated with different anti-TNF agents were also calculated. We applied mixed effects (methods of moments) regression models to investigate between-study heterogeneity.
Forty-eight studies reporting a total of 29 776 patients treated with anti-TNF medications for IBD were identified. Gender distribution was available for 18 960 participants with 45.3% females. Data on type of disease were available for 20 226 patients: 74.9% (n = 15 154) Crohn’s disease, 24.2% (n = 4901) ulcerative colitis and 0.9% (n = 171) IBD-unclassified. The type of anti-TNF used was mentioned for 17 085 individuals: 67.5% (n = 11 530) infliximab (IFX), 30.5% (n = 5203) adalimumab (ADA), 1.7% (n = 296) certolizumab and 0.3% (n = 56) golimumab. The pooled incidence of any dermatological reaction from 26 studies was 19.4% [95% confidence interval (CI): 15.2-24.4]. The pooled incidence for IFX and ADA was 23.7% (95% CI: 17.8-30.8) from 12 studies and 33.3% (95% CI 18.8-51.1) from seven studies, respectively. We found a trend of increased event rate with increasing percentage of male population (P = 0.08). The commonest reported event (39 studies) was psoriasis/psoriasiform rash with a pooled incidence of 5.6% (95% CI: 4.2-7.4). The incidence of psoriasis/psoriasiform rashes for IFX and ADA was 6.1% (95% CI 3.4-10.6) from 15 studies and 5.9% (95% CI: 2.5-13.5) from seven studies, respectively. Other reactions reported included eczema with a pooled incidence of 5.5% (95% CI: 3.3-8.9) from 17 studies and skin infections with pooled incidence of 7.9% (95% CI: 5.5-11.2) from 11 studies.
The incidence of dermatological events in patients with IBD treated with anti-TNF medications is high. The most commonly reported reaction is psoriasis/psoriasiform reaction. Clinicians should be vigilant to dermatological side effects following treatment of IBD with anti-TNF.